What Is Oxycodone? Can You Overdose?
It is a medication used to help reduce or moderate-severe pain. It belongs to the class of drugs commonly known as the opioid (narcotic) which also relates to the illicit drug heroin. Over 15,000 people succumb to death annually due to opioid overdoses while it is recorded that prescription drugs are on the rise on the killer list compared to all other drugs combined.
At no point are prescription drugs safe after an overdose and taking action into considering a prescription overdose as a medical emergency will go a long way into saving a life.
The Symptoms and Signs of Oxycodone Overdose
Oxycodone works like any other opiates by changing the brain’s reaction to how your body feels and responds to pain. These may lead to:
- Behavioral changes such as sleepiness and dizziness.
- Intense anxiety and emotions.
- Irregular heartbeat rates.
Depending on the longevity of drug use or overdose, these symptoms tend to show from mild to pronounced episodes. For example, the subject may seem depressed or lose some bits of memory, have irregular sleeping patterns or find themselves in slumber for more extended hours than usual.
Some other red flags include:
- Inconsistent heart rates.
- Extreme gastrointestinal distress.
- Confused illusions.
- Dilated pupils that have abnormal reactions even to bright light.
- Reduced low blood pressure.
- Sudden convulsions and tremors.
- Choking during the unconsciousness episodes due to vomiting or breathing problems.
Causes of Oxycodone Overdose
Oxycodone overdose does not necessarily have a boundary as anyone using the drug is vulnerable to an overdose even if it’s a valid prescription. In most prescribed cases, patients may overdose unintentionally or couple Oxycodone with other related opiate drugs causing too much intake of similar drug effects.
Overdose is often a direct effect of addiction and addiction comes from condoning the growing urge to continue taking oxycodone drugs even after the prescription period is over. Over time, the urge will grow if not intervened on time which takes the individual closer and closer to an unintentional overdose.
Some patients tend to develop depression, extreme anxiety and decreased brain activity in which if piled over time becomes too unbearable forcing others to attempt suicides using an overdose.
When to Get Medical Help
In the case where you find a loved one lying overdosed in oxycodone, do not respond by inducing more medication since combining the drug with other medications may worsen the effects. Anti-anxiety drugs, for example, may cause trouble breathing, making the patient succumb to death or have an irreversible disability.
The Treatment for Oxycodone Overdose
Depending on the level and effects of overdose, a patient may be rushed to the emergency room consciously or unconsciously in which the doctor will survey the symptoms and estimate how much oxycodone you drenched if unconscious or unstable and immediately attend to you. In the case where you are showing a life-threatening symptom like trouble breathing, the doctor is going to inject Narcan (Naloxone) which helps alter the immediate effects of an overdose.
Altering the effects of the drug could send the patient into the withdrawal phase which then tags along with its share of unpleasant side effects. They may manifest themselves in the form of:
- Head pains.
- Muscle aches.
Immediate action depends if your condition is stable, if yes, the doctor first monitors the symptoms.
You may receive:
- Pain relievers.
- Anti-anxiety drugs such as benzodiazepines.
- Intravenous medication.
In the case where you find your loved one, experiencing an oxycodone overdose, dial the emergency helpline immediately for the ambulance arrival. Take the following guidance as you wait for the ambulance.
- If they are at a state of insentient, slowly position the head lying to the side to prevent them from choking from breathing-related problems or vomit.
- Do not induce or allow them to take any oxycodone drugs or any other drugs available.
- Try and keep them engaged, awake and calm. You can do this by encouraging them to breathe steadily.
- Offer them support and care before, during and after they have been to the hospital.
The withdrawal symptoms
- Trembling and unsteadiness.
- Head pains.
- Trouble sleeping.
These withdrawal symptoms aren’t temporary and are expected to improve over time in some cases days.
- Avoid taking Oxycodone drugs just before going to bed since you are less likely to manage how the medication affects you.
- A doctor’s prescription is accurate, and you should not exceed the period indicated or mix with other drugs while on Oxycodone medication.
- If you frequently find yourself having the urge to exceed using the oxycodone drugs, this could be an indication of dependency of the drug, and if not attended to immediately it will cause more problems.
- Immediately you notice this “urge,” talk to your doctor about the treatment alternatives available before the addiction turns into a disaster.
- Since a fatal overdose is often accidental, taking the initial steps to control your addiction could go a long way into saving your life.
Get the Help You Need
Your recovery options must promise the protection from relapsing into an addiction once again after treatment. For that reason, seek help in a notable inpatient or outpatient rehab facility.
They say prevention is the best cure. Thus, if you feel that the cravings for oxycodone are getting out of hand, feel free to ask for help and treatment procedures to help balance the quality of your life.